Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 503, NWS Sioux Falls, SD

August 22, 2004Bon Homme County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 22, 2004, 10:42 PM CDT for Bon Homme County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2004, 10:42 PM CDT (03:42 UTC)
Expired
Aug 22, 2004, 11:15 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Bon Homme County, SD

The radar

The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 230342
SVRFSD
SDC009-230415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 PM CDT SUN AUG 22 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1115 PM CDT

* AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHWEST OF TABOR...OR ABOUT 19 MILES
  NORTHWEST OF YANKTON...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SCOTLAND AROUND 1110 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4298 9792 4291 9765 4317 9764 4317 9789

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 9:00 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 22, 9:00 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT SUN AUG 22 2004

.DISCUSSION...
HAVE ALREADY SENT OUT GRID AND ZONE UPDATE. TSTMS DEVELOPED SOUTH OF
COLD FRONT OVER NRN NE THIS EVENING. CONVERGENCE WAS NOT GREAT AND
WITH THE LOSS OF DAYTIME HEATING THEY WEAKENED AND DID NOT FORM EAST
ALONG THE FRONT INTO OUR CWA OVER NERN NE AND NW IA. AT 02Z BOUNDARY
IS HUNG UP ALONG THE SD-NE BORDER AND SHWRS/TSTMS CONTINUE OVER NRN
NE. DID LEAVE A LOW POP CHC OF TSTMS IN SRN PART OF CWA NEAR
BOUNDARY THIS EVENING. HOWEVER LOOKS LIKE BEST CHC OF ELEVATED TSTMS
WILL BE LATER TONIGHT...MAINLY AFTER MIDNIGHT AS UPPER WAVE MOVES UP
FROM SW PUSHING FRONTAL BOUNDARY BACK TO THE NORTH. CONSIDERABLE
HIGH LEVEL CLOUDS SPREADING SLOWLY NORTH FROM TSTMS OVER NEBRASKA
BUT OVERALL SHOULD BE PARTLY CLOUDY TONIGHT. EARLIER FORECAST LOWS
LOOK REASONABLE. TSTMS MOVING NE OUT OF CWA MONDAY MORNING AS WAVE
MOVES THRU...BUT TSTMS REDEVELOPING AGAIN IN THE WEST LATE AFTN AND
SPREADING OVER AREA WITH TROF AHEAD OF COLD FRONT.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WB
Hazardous weather outlook, Aug 22, 11:36 AM CDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1136 AM CDT SUN AUG 22 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1136 AM CDT SUN AUG 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
THIS EVENING OVER NORTHWEST IOWA ALONG A SLOW MOVING FRONTAL
BOUNDARY. AN ISOLATED SEVERE STORM IS POSSIBLE DUE TO SUFFICIENT
INSTABILITY AND SHEAR. LARGE HAIL AND DAMAGING WIND ARE THE MAIN
THREAT THIS EVENING. ADDITIONAL THUNDERSTORMS WILL DEVELOP OVER
CENTRAL SOUTH DAKOTA THIS EVENING AND WILL MOVE EAST INTO
SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA AFTER MIDNIGHT.
ISOLATED SEVERE WEATHER IS POSSIBLE WITH THESE STORMS WITH LARGE
HAIL BEING THE MAIN THREAT AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY WEST OF
A BROOKINGS TO YANKTON LINE. ISOLATED THUNDERSTORMS MAY DEVELOP
LATE MONDAY AFTERNOON ALONG A TROUGH OF LOW PRESSURE FROM NEAR
HURON TO WAGNER. THESE THUNDERSTORMS ARE EXPECTED TO MOVE TO THE
NORTHEAST ON MONDAY NIGHT...INTO NORTHEAST SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA. LARGE HAIL AND DAMAGING WIND WILL BE POSSIBLE
WITH THESE STORMS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY.
THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP ALONG A TROUGH
OF LOW PRESSURE OVER SOUTHEAST SOUTH DAKOTA. THESE THUNDERSTORMS
WILL MOVE INTO SOUTHWEST MINNESOTA AND EXTREME NORTHWEST IOWA
DURING THE LATE EVENING. LARGE HAIL AND DAMAGING WIND WILL BE
POSSIBLE WITH THESE STORMS.

THE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
THE REMAINDER OF THE WEEK. THE INTENSITY AND TIMING FORECAST OF
THESE THUNDERSTORMS WILL BE BETTER DEFINED IN LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM IN PARTS OF
NORTHWEST IOWA...AND AFTER MIDNIGHT ALONG AND NORTH OF A LINE
FROM WAGNER SD TO MARSHALL MN.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 12:48 AM CDTFlash Flood WarningFSDBon Homme117 min
Aug 23, 4:38 PM CDTSevere Thunderstorm WarningFSDUnion22 min
Aug 23, 5:10 PM CDTSevere Thunderstorm WarningFSDUnion35 min
Aug 23, 6:18 PM CDTSevere Thunderstorm WarningFSDHutchinson42 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.